Minnesota, 2023High Surf in Minnesota, June 24 to 25, 2023
June 24 to 25, 2023 · NWS DLH · 1 event in 1 county or zone
A period of strong winds and waves led to hazardous swimming conditions along the North Shore of Lake Superior the weekend of the 24th and 25th. Two cliff jumpers drowned in the waters near Black Beach in Silver Bay after jumping due to the waves and cold water temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of strong winds and waves led to hazardous swimming conditions along the North Shore of Lake Superior the weekend of the 24th and 25th. Two cliff jumpers drowned in the waters near Black Beach in Silver Bay after jumping due to the waves and cold water temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 7:35 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 24, 7:35 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
835 AM CDT Sat Jun 24 2023
.UPDATE...
Issued at 834 AM CDT Sat Jun 24 2023
Cancelled the Dense Fog Advisories a little early as visibilities
have improved.
&&
.DISCUSSION...(Today through Friday)
Issued at 454 AM CDT Sat Jun 24 2023
Summary...An area of rain and thunderstorms over eastern South
Dakota early this morning will push northeast across the forecast
area this afternoon and tonight as a compact upper low moves
across the region. Lingering rain will continue overnight, Sunday
and Sunday night, before pulling out of the area Monday as the low
pressure system moves off to the east. We should have a short
period of quieter weather Monday night and Tuesday with cooler
temperatures. Rain chances return for the later half of the work
week.
Last evening's wave of showers and thunderstorms are now moving
northeast out of the forecast area, leaving us with percolating
showers and a few thunderstorms early this morning. The lingering
low level moisture has produced areas of fog, with dense fog along
the south and southwest shores of Lake Superior. Both it and the
marine fog should dissipate by mid morning as northeast winds
increase over the area this morning. In that fog, the visibility
here at the office, as well as Two Harbors, Sky Harbor, and at
Ashland have been reduced significantly, with visibility values as
low as a eighth of a mile. Have issued a Dense Fog Advisory, but
the fog is mainly affecting areas within a few miles of Lake
Superior.
A compact upper low moving out of Wyoming early this morning will
move east across the plains today and across Minnesota late
tonight and Sunday. Ahead of this low we have a very soggy plume
of moisture and deep moisture advection and PW values of over 1.5
inches which is in the neighborhood of the 90th percentile of
climatological values. Between the upper low and associated
dynamics and the deep moisture, we are going to finally get a
decent round of much needed precipitation to the area through the
weekend. As of early this morning, a leading shortwave has
produced an MCS with rain and thunderstorms over eastern South
Dakota, which should push into the forecast area this afternoon,
which together with enough instability and shear to produce
additional thunderstorms this afternoon and evening, mainly across
the southern half of the forecast area. There is a narrow window
of potential for strong to severe storms during the afternoon and
early evening, which we will have to monitor today, approximately
where the SPC Day 1 outlook has a marginal risk in our
southwestern CWA. Some of this depends on developing some surface
based instability this afternoon.
The main upper low moves across Minnesota and into Wisconsin
Sunday, leaving the forecast area in the cyclonic flow behind the
low with plenty of moisture to generate showers over most of the
area Sunday, Sunday night and even into Monday before pulling off
to the east. Cool, cloudy and wet conditions will be expected over
a broad portion of the forecast area. Have put high temperatures
down into the 60s to around 70 for the coolest day of the forecast
on Sunday. Monday will warm back into the 70s with more sunshine
and less rain.
We should have a short dry period sometime on Tuesday in the wake
of that upper low, with an upper level ridge sliding across the
area. However, the upper level pattern appears to become more
progressive for next week, with ridge riding shortwaves that
should bring shower and t-storm chances back to the area starting
again on Wednesday, with chances lingering through the end of the
work week. Do not have very high confidence in timing or
locations, but they are worth some small pops through the latter
half of the week. Temperatures will moderate to more seasonable
values for most of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Jun 24 2023
Percolating showers and isolated thunder early this morning with
ceilings ranging from LIFR around KDLH near Lake Superior, to
MVFR/VFR at the other terminals. Another wave of showers and
storms will move into the area after 15z, causing deteriorating
conditions at the terminals in rain and embedded thunderstorms,
with ceilings visibilities dropping to MVFR, especially after 21z.
LIFR visibilities and ceilings are likely once again after 01z
for KDLH with northeast winds off the lake and the moisture over
the area.
&&
.MARINE...
Issued at 454 AM CDT Sat Jun 24 2023
Northeast winds will increase Saturday as a low pressure system
passes across the region Saturday and Saturday night, before
sliding off to the east on Sunday, allowing the winds to back into
the north and diminish. These stronger northeast winds will cause
building waves and hazardous conditions for Small Craft starting
around mid-day today, continuing into Sunday night. Have issued a
Small Craft Advisory for portions of the lake today through Sunday
night or early Monday. Winds remain northerly on Monday,
gradually decreasing with diminishing waves. The increasing winds
this morning should help dissipate the fog and for now the timing
of the end of the dense fog advisory appears on track.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 67 52 63 53 / 70 90 80 70
INL 67 55 67 53 / 90 90 90 40
BRD 77 58 70 56 / 90 100 80 50
HYR 84 58 70 51 / 60 90 90 70
ASX 70 51 63 48 / 50 90 90 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.
MN...Beach Hazards Statement through this evening for MNZ037.
LS...Small Craft Advisory from noon today to midnight CDT Sunday
night for LSZ140>146.
Small Craft Advisory from noon today to 8 AM CDT Monday for
LSZ147-148-150.
&&
UPDATE...Wolfe
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Jun 24, 2:34 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
334 AM CDT Sat Jun 24 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
334 AM CDT Sat Jun 24 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
There will be a chance for thunderstorms today through tonight,
highest this afternoon through late evening. An isolated severe
storm is possible over parts of central to northern Minnesota and
western Burnett County. Threats include hail to 1 inch in
diameter, damaging wind to 60 mph, and a tornado. All storms will
be capable of producing heavy rain and frequent lightning. Minor
flooding is possible.
Areas of fog, some dense, are expected this morning. The lowest
visibility will occur around Lake Superior.
Increasing easterly winds will cause a high risk of rip currents
along the beaches in the Twin Ports area.
An Air Quality Alert for ozone remains in effect until 11 PM
Saturday for all of northwest Wisconsin. An Air Quality Alert for
smoke is in effect for much of northeast Minnesota through 3 PM
Saturday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A chance for thunderstorms will continue Sunday. Severe storms are
not expected.
A high risk of rip currents is again expected on Sunday for the
beaches in the Twin Ports area.
There will be periodic chances for thunderstorms next week for
portions of the area.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed.
LSZ121-140>148-150-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
334 AM CDT Sat Jun 24 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
A Marine Dense Fog Advisory is in effect for visibility less than
1 nautical mile for the entire North Shore, and the Twin Ports to
Sand Island until 9 AM.
There will be a chance for thunderstorms today into tonight.
Increasing northeast winds and building waves on Saturday will
likely create conditions hazardous for smaller vessels for much of
western Lake Superior.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances will continue this Sunday into Monday across
all of western Lake Superior with periodic chances continuing into
next week.
Hazardous conditions to small craft will persist on Sunday.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth
High Surf, Southern Lake
- When
- June 24, 11:00 AM CST to June 25, 7:00 PM CST
- Where
- Southern Lake forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Two 18 year old males died while cliff jumping at Black Beach in Silver Bay. The two jumped from the cliff just before 1:30PM CDT on the 25th and were seen struggling in the water before slipping beneath the waves. Waves at the time were in the 3 to 6 foot range with northeast winds gusting to 20 to 25 knots. Additionally the lake temperatures were in the lower 40s Fahrenheit. The Lake County Sheriff's office cited the winds, waves and water temperatures as contributing the drownings. Small Craft Advisories were in effect highlighting the hazardous conditions in the area.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Hail and Damaging Winds in Iowa, June 24, 2023$328,000 · 1.25 in hail · 5 events
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
- High Surf in Hawaii, June 24 to 27, 20236 injured · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111095.